Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 240, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 5:37 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 5:37 PM CDT (22:37 UTC)
- Expired
- Aug 19, 2017, 6:02 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 158 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
302
WUUS53 KICT 192237
SVRICT
KSC133-205-192330-
/O.NEW.KICT.SV.W.0240.170819T2237Z-170819T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
537 PM CDT SAT AUG 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Wilson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
* Until 630 PM CDT
* At 537 PM CDT, a severe thunderstorm was located over Chanute,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chanute, Erie, Thayer, Earlton and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 9559 3765 9562 3772 9556 3772 9527
3749 9521
TIME...MOT...LOC 2237Z 326DEG 11KT 3765 9548
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL1 follow-up statement
911
WWUS53 KICT 192302
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
602 PM CDT SAT AUG 19 2017
KSC133-205-192311-
/O.CAN.KICT.SV.W.0240.000000T0000Z-170819T2330Z/
Wilson KS-Neosho KS-
602 PM CDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON AND
NORTHWESTERN NEOSHO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds to 45
mph are still possible with this thunderstorm.
LAT...LON 3749 9559 3765 9562 3772 9556 3772 9527
3749 9521
TIME...MOT...LOC 2259Z 326DEG 11KT 3759 9543
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 19, 3:16 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 PM CDT Sat Aug 19 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 316 PM CDT Sat Aug 19 2017 Water vapor imagery shows upper trough swinging across the northeast CONUS with a southern stream impulse approaching southern NM. At the surface, a very moist airmass is in place across the southern Plains into southern KS with dewpoints in the mid to upper 70s. A weak convergence zone is setup south of I-70 in the Flint Hills where a couple storms have developed. With an extremely unstable airmass and a weak boundary, should see a storm or two continue over eastern KS into the early evening hours. Meanwhile, the more widespread convection should occur over southern Nebraska/northern KS tonight as afternoon high Plains convection rolls southeast aided by increasing 850-700mb moisture transport. Some of this activity my skirt locations along and north of I-70 tonight with some of it lingering across eastern KS Sun morning. Another warm muggy day is expected Sun with current thinking the mid to upper 70 dewpoints remain over southeast KS. Should see another MCS Sun night along the baroclinic zone which will be situated over Nebraska. Just like tonight, some of this activity may try and flirt with northern portions of our forecast area with the better chances northeast of the forecast area. Still good model agreement that unseasonably strong shortwave energy will track across the northern Plains and into the northern Mississippi Valley Mon and into the Great Lakes Mon night. This will allow a strong cold front to start pushing south. At the same time, southern stream impulse approaching NM, will lift out across western KS Mon-Mon evening. All of these features will combine to produce widespread convection along the front Mon evening through Tue morning. By Tue evening the front south be south of our forecast area with much cooler and drier air spilling into KS. .LONG TERM...(Wednesday through Saturday) Issued at 316 PM CDT Sat Aug 19 2017 By Wed afternoon, deep upper trough will stretch from Quebec into the northeast CONUS with nw flow aloft over the Plains. This will keep well below normal temps in place through the work week along with dry conditions. Highs Tue-Fri look to be around 10 degrees below average as they top out in the low to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Aug 19 2017 VFR conditions at all locations with this forecast package. High pressure will slide east ahead of an approaching low. This will pack down the gradients beginning this evening and on Sunday. Hence, I have brought back gusty southerly winds. I have added VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and into NC KS. This should usher shra and tsra into the vicinity. I don't anticipate much coverage. This will also bring in a thicker mid and upper level cloud deck. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 74 97 74 / 10 10 10 10 Hutchinson 97 73 97 73 / 0 10 10 10 Newton 95 73 96 73 / 0 10 10 10 ElDorado 95 73 96 73 / 0 10 10 20 Winfield-KWLD 96 75 97 74 / 10 10 10 10 Russell 96 70 98 72 / 10 30 10 20 Great Bend 96 71 97 73 / 10 20 10 20 Salina 98 72 98 74 / 0 20 10 20 McPherson 96 73 96 73 / 0 20 10 20 Coffeyville 94 74 94 73 / 10 10 10 20 Chanute 92 73 94 73 / 0 10 10 30 Iola 92 73 93 73 / 0 10 10 20 Parsons-KPPF 93 74 94 74 / 10 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ068>072-082-083- 091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CWH
Hazardous weather outlook, Aug 19, 5:00 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Sat Aug 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will be around 105 degrees across southern and southeast Kansas early this evening. Isolated storms will be possible over parts of south central and southeast Kansas this evening. The stronger storms may produce hail up the size of quarters, 60 mph winds and heavy rain. Late tonight storms will be possible for locations along and north of Interstate 70. 50 mph winds and brief heavy rain will be possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices from 100 to 105 are likely Sunday afternoon and early evening across southern and especially southeast Kansas. Storms will be possible Sunday night into Monday for mainly central and eastern Kansas with storms becoming more numerous Monday night into Tuesday as a strong cold front moves through. At least some strong storms with heavy rain appear possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, Aug 19, 3:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL DERBY 37.55N 97.26W
08/19/2017 E1.00 INCH SEDGWICK KS PUBLIC
JUST OUTSIDE OF TOWN.
&&
CWHSpecial weather statement, Aug 19, 4:07 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Wichita KS 407 PM CDT SAT AUG 19 2017 KSZ069-083-192130- Butler KS-Sedgwick KS- 407 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Butler County in south central Kansas... East central Sedgwick County in south central Kansas... * Until 430 PM CDT * At 403 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over East Wichita, or just east of Andover...moving east at 5 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Andover, Bel Aire, Benton, Kechi, Eastborough, East Wichita, Mcconnell Air Force Base, Northeast Wichita and Jabara Airport. LAT...LON 3762 9729 3780 9728 3781 9707 3761 9709 TIME...MOT...LOC 2106Z 281DEG 5KT 3771 9722 DARMOFAL
Local storm report, Aug 19, 4:20 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 E CLEARWATER 37.51N 97.41W
08/19/2017 E1.00 INCH SEDGWICK KS PUBLIC
&&
RBLSpecial weather statement, Aug 19, 4:52 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Wichita KS 452 PM CDT SAT AUG 19 2017 KSZ071-072-095-096-192215- Wilson KS-Woodson KS-Neosho KS-Allen KS- 452 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Southeastern Woodson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... Southwestern Allen County in southeastern Kansas... * Until 515 PM CDT * At 449 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Buffalo, or 9 miles west of Humboldt...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Humboldt, Buffalo, Petrolia, Rose and Chanute Airport. LAT...LON 3772 9572 3790 9565 3786 9539 3764 9545 TIME...MOT...LOC 2152Z 289DEG 13KT 3779 9560 DARMOFAL
Special weather statement, Aug 19, 5:07 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
507 PM CDT SAT AUG 19 2017
KSZ092-192230-
Sumner KS-
507 PM CDT SAT AUG 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Sumner County in south central Kansas...
* Until 530 PM CDT
* At 505 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just north of Belle Plaine...moving
southeast at 5 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm along with heavy rainfall.
* Locations impacted include...
Mulvane, Belle Plaine and Riverdale.
LAT...LON 3746 9747 3748 9720 3748 9716 3741 9715
3732 9715 3726 9734
TIME...MOT...LOC 2207Z 310DEG 5KT 3743 9723
DARMOFALSpecial weather statement, Aug 19, 5:32 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Wichita KS 532 PM CDT SAT AUG 19 2017 KSZ092-093-192300- Cowley KS-Sumner KS- 532 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Cowley County in south central Kansas... Northern Sumner County in south central Kansas... * Until 600 PM CDT * At 530 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Belle Plaine...moving southeast at 10 mph. Another strong storm over located 5 miles south of Clearwater. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Belle Plaine, Oxford, Udall, Wellington Airport and Riverdale. LAT...LON 3746 9757 3747 9725 3735 9701 3717 9720 TIME...MOT...LOC 2231Z 313DEG 8KT 3736 9726 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:08 AM CDT | Special Weather Statement | ICT | Labette | 22 min |
| Aug 19, 1:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more | 5 hr |
| Aug 19, 1:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 19, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| Aug 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 45 min |
| Aug 19, 3:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Aug 19, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 30 min |
| Aug 19, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 46 min |
| Aug 19, 4:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Aug 19, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Aug 19, 4:46 PM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 4 hr |
| Aug 19, 4:52 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Aug 19, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 56 min |
| Aug 19, 5:07 PM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Aug 19, 5:32 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Aug 19, 6:01 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 19, 6:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 19, 6:41 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.